Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Grand Forks, ND

June 8, 2020Grand Forks County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2020, 4:52 PM CDT for Grand Forks County, Steele County, North Dakota. It was in force for 53 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2020, 4:52 PM CDT (21:52 UTC)
Expired
Jun 8, 2020, 5:45 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
70.0 mph

Counties Grand Forks County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 29 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:09 PM CDTTORNADO 05 S Arvilla, NDTHIS TORNADO TRACKED INTERMITTENTLY TO THE NORTH- NORTHEAST FOR ABOUT 3 MILES, ENDING ABOU 2 SE OF ARVILLA AROUND 515 PM CDT. IT SNAPPED A NUMBER OF POPLAR OR COTTONWOOD TREES IN THE FEW SHELTER BELTS ALONG ITS PATH. PEAK WINDS ESTIMATED TO 80 MPH. MAXIMUM WID
Jun 8, 5:09 PM CDTTORNADO 05 S Arvilla, NDTHIS TORNADO TRACKED INTERMITTENTLY TO THE NORTH- NORTHEAST FOR ABOUT 3 MILES. IT SNAPPED A NUMBER PF POPLAR OR COTTONWOOD TREES IN THE FEW SHELTER BELTS ALONG ITS PATH. PEAK WINDS ESTIMATED TO 80 MPH. MAXIMUM WIDTH TO 150 YARDS.
Jun 8, 5:13 PM CDTTSTM WND GST 602 Ne Arvilla, NDALSO QUARTER SIZED HAIL.
Jun 8, 5:15 PM CDTHAIL 1.25Arvilla, ND
Jun 8, 5:24 PM CDTHAIL 1.754 W Emerado, ND
Jun 8, 5:45 PM CDTHAIL 12 Nw Manvel, NDDIME TO QUARTER SIZED HAIL AND 60 MPH WINDS.
Jun 8, 5:45 PM CDTHAIL 12 Nw Manvel, NDDIME TO QUARTER SIZED HAIL AND 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:00 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 8, 4:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS53 KFGF 082152
SVRFGF
NDC035-091-082245-
/O.NEW.KFGF.SV.W.0057.200608T2152Z-200608T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
452 PM CDT Mon Jun 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grand Forks County in northeastern North Dakota...
  Northeastern Steele County in southeastern North Dakota...

* Until 545 PM CDT.

* At 451 PM CDT, a severe thunderstorm was located over Kempton, or
  27 miles west of Grand Forks, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Grand Forks, Grand Forks AFB, Thompson, Northwood, Emerado, Manvel
  and Arvilla.

This includes Interstate 29 between mile markers 130 and 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4790 9702 4787 9702 4787 9701 4782 9698
      4781 9699 4780 9697 4767 9738 4767 9747
      4764 9747 4763 9751 4761 9772 4769 9781
      4780 9781 4816 9715
TIME...MOT...LOC 2151Z 235DEG 28KT 4778 9763 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:15 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 8, 2:15 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
215 PM CDT Mon Jun 8 2020

.MESOSCALE DISCUSSION...
Issued at 215 PM CDT Mon Jun 8 2020

Two areas of concern for severe potential today. The first is
across the northern valley where a warm front is set up and
satellite imagery indicates an area of increased convergence
across northeast North Dakota. Convective initiation is likely by
4pm, if not before. MLCAPE ~2500 J/KG with effective shear ~60
knots will lead to rapid supercell development. Storm mode should
be discrete initially with significant hail, wind, and possibly a
tornado the main threats. Tornado potential appears relatively low
given the weak low level shear and winds south of the boundary
more southwesterly (southeasterly would be more favorable). With
that said, given a supercell in a low LCL environment can't rule
out a tornado. Anticipate storm motion similar to boundary
orientation with a cluster (or clusters) of storms propagating
across far northwest Minnesota and the main threat possibly
transitioning to more of a wind threat. Severe threat across this
area likely ends by 9pm.

Further south within the warm sector (depicted by area of cumulus
clouds across the southern valley into west central Minnesota),
severe threat will be later, and likely dependent on synoptic
forcing spreading into the region from the south. Much like
yesterday, anticipate main threat to be significant wind gusts
given stronger low level flow. This threat increases after 6pm,
and becomes more widespread after 9pm or 10pm as the stronger
forcing arrives. The severe threat across this area decreases
after 2am or 3am.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 8 2020

See the mesoscale discussion concerning the severe weather
potential this afternoon/evening. Excessive rainfall threat seems
more limited compared to yesterday with less training expected.

Showers with embedded thunder likely for much of the area along
and east of the valley Tuesday into Tuesday night. Mid-level
baroclinic zone will be hung up in this area between the tropical
depression and an approaching upper trough from the northwest.
Continued feed of mid-level moisture and embedded shortwaves will
lead to periods of showers. Instability is relatively weak and
anticipate embedded thunder but not severe storms. Given all the
parameters (PWATs, Fgen, weak instability) thinking that Tuesday-
Tuesday night QPF up to an inch is reasonable, with only some
areas receiving a bit more. Impacts from this type of rainfall
(over a longer duration) should be only minor.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 8 2020

Much of this period appears relatively quiet and cooler with
minimal impacts as an upper ridge builds into the region. Active
weather returns by early next week, although how quickly this
happens is still uncertain and dependent on the strength of the
upper ridging.

Wednesday will be cloudy and cool with showers possible as the
upper trough behind the tropical depression swings through the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Jun 8 2020

Scattered to broken cumulus developing this afternoon should be
mainly VFR, but could be close to MVFR. Thunderstorm chances
increase this afternoon, and become more widespread overnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...TG
SHORT TERM...TG
LONG TERM...TG
AVIATION...TG
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Mon Jun 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected to develop across
northeast North Dakota by 4pm, and then move east into northwest
Minnesota by late afternoon, exiting by early evening. Very large
hail greater than 2 inches along with a possible tornado will be
the initial threat, with a transition to a damaging wind threat as
the activity moves into Minnesota.

Additional numerous severe thunderstorms are expected to develop
across the southern Red River Valley into west central Minnesota
this evening, mainly after 6pm. Activity will become more
widespread after 9pm. Clusters of storms will bring primarily a
damaging wind threat to this area, continuing until well after
midnight.

Excessive rainfall is possible, especially for areas that have
seen high rain totals over the past couple days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers with embedded Thunderstorms are expected on Tuesday,
mainly within the Red River Valley into Minnesota. Minor impacts
from excessive rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed today into the overnight hours.

NDZ006-007-014-015-024-091945-
Towner-Cavalier-Benson-Ramsey-Eddy-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter spotters will not be needed today.

In the hours before

Local storm report, Jun 8, 1:45 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
145 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             2 ENE TWIN VALLEY       47.26N 96.22W
06/07/2020  E1.00 INCH       NORMAN             MN   PUBLIC

            REPORT OF QUARTER SIZED HAIL VIA SOCIAL
            MEDIA.

&&
Special weather statement, Jun 8, 2:55 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
255 PM CDT Mon Jun 8 2020

NDZ008-016-054-082030-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
255 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH AND SOUTHEASTERN
PEMBINA COUNTIES UNTIL 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Park River, or 18 miles west of Grafton, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mandt around 305 PM CDT.
  Hoople, Crystal and Nash around 315 PM CDT.
  Auburn around 320 PM CDT.
  St. Thomas around 325 PM CDT.
  Glasston around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4825 9774 4839 9803 4882 9751 4864 9720
TIME...MOT...LOC 1955Z 220DEG 36KT 4840 9780

NC
Local storm report, Jun 8, 3:09 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
309 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             4 ENE VESELEYVILLE      48.35N 97.49W
06/08/2020  E1.00 INCH       WALSH              ND   PUBLIC

&&
Special weather statement, Jun 8, 3:54 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
354 PM CDT Mon Jun 8 2020

MNZ004-NDZ008-082130-
Kittson MN-Pembina ND-
354 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND
NORTHEASTERN PEMBINA COUNTIES UNTIL 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joliette, or 29 miles northeast of Grafton, moving northeast at 35
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Humboldt and Northcote around 405 PM CDT.
  Orleans around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota...and northeastern North Dakota.

LAT...LON 4864 9716 4875 9749 4900 9725 4900 9668
TIME...MOT...LOC 2053Z 221DEG 32KT 4881 9714

NC
Local storm report, Jun 8, 4:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
439 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 N PARK RIVER          48.45N 97.74W
06/08/2020  M1.00 INCH       Walsh              ND   CO-OP OBSERVER

&&

GGUST
Special weather statement, Jun 8, 4:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
452 PM CDT Mon Jun 8 2020

NDZ027>029-082230-
Griggs ND-Steele ND-Grand Forks ND-
452 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
SOUTHEASTERN GRIGGS AND STEELE COUNTIES UNTIL 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Finley to 6 miles northwest of Blabon to near
Luverne. Movement was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Finley around 510 PM CDT.
  Hope around 520 PM CDT.
  Blabon around 525 PM CDT.
  Sherbrooke and Golden Lake around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 1100 PM CDT for southeastern North Dakota.

LAT...LON 4757 9793 4778 9743 4727 9760 4724 9805
TIME...MOT...LOC 2152Z 231DEG 16KT 4754 9785 4745 9790 4733 9796

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:19 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey30 min
Jun 7, 7:25 PM CDTSevere Thunderstorm WarningFGFEddy35 min
Jun 7, 7:26 PM CDTSevere Thunderstorm WarningFGFPembina64 min
Jun 7, 7:41 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele64 min
Jun 7, 7:53 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy52 min
Jun 7, 8:00 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey45 min
Jun 7, 8:06 PM CDTSpecial Weather StatementFGFRamsey39 min
Jun 7, 8:10 PM CDTAreal Flood AdvisoryFGFPembina6 hr
Jun 7, 8:12 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh48 min
Jun 7, 8:14 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey46 min
Jun 7, 8:23 PM CDTSpecial Weather StatementFGFPembina67 min
Jun 7, 8:30 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh45 min
Jun 7, 8:31 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh44 min
Jun 7, 8:38 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele67 min
Jun 7, 8:39 PM CDTSevere Thunderstorm WarningFGFPembina51 min
Jun 7, 8:49 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Steele, Traill56 min
Jun 7, 8:52 PM CDTTornado WarningFGFNelson, Ramsey, Walsh38 min
Jun 7, 8:57 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Traill48 min
Jun 7, 8:58 PM CDTSevere Thunderstorm WarningFGFPembina47 min
Jun 7, 9:11 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent64 min
Jun 7, 9:17 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Pembina, Traill, Walsh43 min
Jun 7, 9:23 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Traill67 min
Jun 7, 9:48 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent42 min
Jun 7, 10:04 PM CDTSevere Thunderstorm WarningFGFGrand Forks41 min
Jun 7, 10:23 PM CDTSevere Thunderstorm WarningFGFRichland39 min
Jun 7, 11:06 PM CDTSpecial Weather StatementFGFCass39 min
Jun 7, 11:10 PM CDTSpecial Weather StatementFGFRansom50 min
Jun 7, 11:21 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Sargent39 min
Jun 7, 11:48 PM CDTSpecial Weather StatementFGFBarnes, Cass, Traill42 min
Jun 7, 11:55 PM CDTSevere Thunderstorm WarningFGFCass, Richland, Traill50 min
Jun 8, 12:26 AM CDTSpecial Weather StatementFGFRansom49 min
Jun 8, 1:08 AM CDTSpecial Weather StatementFGFBarnes, Cass52 min
Jun 8, 2:30 AM CDTAreal Flood AdvisoryFGFPembina8 hr
Jun 8, 2:55 PM CDTSpecial Weather StatementFGFPembina, Walsh35 min
Jun 8, 2:58 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh62 min
Jun 8, 3:06 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh54 min
Jun 8, 4:25 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele65 min
Jun 8, 4:32 PM CDTTornado WarningFGFGrand Forks, Nelson25 min
Jun 8, 4:52 PM CDTSpecial Weather StatementFGFSteele38 min
Jun 8, 5:02 PM CDTTornado WarningFGFGrand Forks28 min
Jun 8, 5:12 PM CDTTornado WarningFGFGrand Forks18 min
Jun 8, 5:28 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh47 min
Jun 8, 5:42 PM CDTAreal Flood AdvisoryFGFSteele6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.